Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 261, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 20, 2018, 8:13 PM EDT for Floyd County, Harrison County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2018, 8:13 PM EDT (00:13 UTC)
- Expired
- Jul 20, 2018, 8:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Floyd County, IN, Harrison County, IN
The radar
The Louisville radar (KLVX), 40 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 1:37 PM EDT | Tornado Watch | SPC | 7 hr |
| Jul 20, 7:22 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
756
WUUS53 KLMK 210013
SVRLMK
INC043-061-210045-
/O.NEW.KLMK.SV.W.0261.180721T0013Z-180721T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
813 PM EDT FRI JUL 20 2018
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Northeastern Harrison County in south central Indiana...
Floyd County in south central Indiana...
* Until 845 PM EDT.
* At 812 PM EDT, a severe thunderstorm was located 9 miles southwest
of New Providence Town, moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
New Albany, Clarksville, Sellersburg, Galena, Greenville,
Navilleton, Edwardsville, Byrneville, and Bradford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 300 AM EDT for south central
Indiana...and central Kentucky.
LAT...LON 3835 8576 3834 8579 3833 8580 3832 8578
3831 8580 3829 8579 3827 8583 3825 8584
3832 8610 3839 8609 3840 8580
TIME...MOT...LOC 0012Z 277DEG 32KT 3835 8602
HAIL...1.00IN
WIND...<50MPH
$$
132 follow-up statements
625
WWUS53 KLMK 210033
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
833 PM EDT FRI JUL 20 2018
INC061-210042-
/O.CAN.KLMK.SV.W.0261.000000T0000Z-180721T0045Z/
Harrison IN-
833 PM EDT FRI JUL 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARRISON COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 300 AM EDT for south central
Indiana...and central Kentucky.
LAT...LON 3835 8576 3834 8579 3833 8580 3832 8578
3831 8580 3829 8579 3828 8582 3827 8583
3825 8584 3831 8601 3833 8601 3833 8603
3839 8603 3840 8581
TIME...MOT...LOC 0032Z 271DEG 31KT 3833 8578 3836 8600
$$
INC043-210045-
/O.CON.KLMK.SV.W.0261.000000T0000Z-180721T0045Z/
Floyd IN-
833 PM EDT FRI JUL 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR FLOYD COUNTY...
At 832 PM EDT, severe thunderstorms were located along a line
extending from near New Albany to 8 miles southwest of New Providence
Town, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
New Albany, Galena, Greenville, Navilleton, Edwardsville and Floyds
Knobs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 300 AM EDT for south central
Indiana...and central Kentucky.
LAT...LON 3835 8576 3834 8579 3833 8580 3832 8578
3831 8580 3829 8579 3828 8582 3827 8583
3825 8584 3831 8601 3833 8601 3833 8603
3839 8603 3840 8581
TIME...MOT...LOC 0032Z 271DEG 31KT 3833 8578 3836 8600
HAIL...0.75IN
WIND...60MPH
$$
13211
WWUS53 KLMK 210045
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
845 PM EDT FRI JUL 20 2018
INC043-210054-
/O.EXP.KLMK.SV.W.0261.000000T0000Z-180721T0045Z/
Floyd IN-
845 PM EDT FRI JUL 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR FLOYD COUNTY WILL EXPIRE AT
845 PM EDT...
The storms which prompted the warning have weakened below severe
limits. Therefore, the warning will be allowed to expire. However
gusty winds and heavy rain are still possible with these
thunderstorms, especially in the Floyds Knobs area.
A Tornado Watch remains in effect until 300 AM EDT for south central
Indiana.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
LAT...LON 3835 8576 3834 8579 3833 8580 3832 8578
3831 8580 3829 8579 3828 8582 3827 8583
3825 8584 3831 8601 3833 8601 3833 8603
3839 8603 3840 8581
TIME...MOT...LOC 0044Z 277DEG 32KT 3832 8565 3835 8587
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 7:40 PM EDT, 33 minutes earlier.
Area forecast discussion, Jul 20, 7:40 PM EDT, 33 minutes before
Area Forecast Discussion National Weather Service Louisville KY 740 PM EDT Fri Jul 20 2018 .Forecast Update... Issued at 740 PM EDT Fri Jul 20 2018 Storms have redeveloped over southern Indiana and will proceed southeast across central Kentucky this evening. Though there is some convective inhibition behind the earlier storms east of Interstate 65, there is still strong flow aloft and strong low level shear ahead of a surface boundary over southern Indiana. SPC has issued a Tornado Watch for southern Indiana and central Kentucky ahead of the storms, though the watch will likely be able to be gradually canceled early from north to south as the storms move through. && .Short Term...(This evening through Saturday) Issued at 310 PM EDT Fri Jul 20 2018 ...Severe Weather Outbreak Ongoing... Severe convection is underway across southern Indiana and just into north central Kentucky. Strong instability and unseasonably strong wind fields aloft are supporting supercells focused along a NE-SW oriented boundary now pushing east of I-65. We have had at least one video confirmation of a tornado in Harrison County, Indiana, and several reports of hail golfball size or larger. Expect this threat to continue as we head toward sunset. Tornado threat will be greatest along and NE of a boundary that currently runs from near Madison, Indiana southeastward to near LEX. Surface winds remain at least somewhat backed in this area. Hi-res models continue to suggest at least one or two rounds of additional development into the evening, and either of these impulses could congeal into a linear feature with the potential for significant wind damage. Overall threat for flooding is fairly low as these storms remain progressive. However, any repeated heavy rainfall, especially in urban areas, could result in localized flooding. Storms should wind down around midnight, with the rest of the overnight remaining quiet, although on the muggy side. Strong upper low settling over Lake Michigan will support mainly diurnal convection on Saturday. The morning should remain dry, but will carry likely POPs after 18Z Sat. Could still see a few strong storms, mainly in south-central Kentucky, but the threat for more organized severe wx should remain south and east of our area. .Long Term...(Saturday night through Friday) Issued at 315 PM EDT Fri Jul 20 2018 Unseasonably strong upper low will slowly make its way into the Deep South by Monday. Will continue high POPs on Sunday, with mainly diurnally driven convection. Wind fields continue to weaken, so not expecting much organization to it. Once the upper low is to our south and east on Monday, we'll trend back into a more typical summertime pattern. Westerlies remain to our north with a weak bagginess over the Deep South. Expect seasonable temps, typical summertime mugginess, with scattered afternoon thunderstorms possible each day. && .Aviation...(00Z TAF Issuance) Issued at 711 PM EDT Fri Jul 20 2018 Scattered storms, some severe, will continue to develop this evening ahead of a cold front stretching from Indiana to the Ozarks. Will account for these storms in the first few hours of the TAFs. The overnight hours after the storms will be quiet with VFR conditions, though southwest breezes will stay up around 7 knots. On Saturday a secondary front dropping down from a surface low over northern Indiana will cause scattered afternoon storms to develop once again. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...13 Short Term...RAS Long Term...RAS Aviation...13
Hazardous weather outlook, Jul 20, 7:32 PM EDT, 41 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 732 PM EDT Fri Jul 20 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-212345- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 732 PM EDT Fri Jul 20 2018 /632 PM CDT Fri Jul 20 2018/ ...TORNADO WATCH 294 IN EFFECT UNTIL 3 AM EDT /2 AM CDT/ SATURDAY... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Severe storms are expected through this evening. Damaging winds, large hail, and tornadoes are all threats along with very heavy rainfall and intense frequent lightning. Have a way to receive weather warnings and a plan of action. The storms should be out of the area around or shortly after midnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Afternoon thunderstorms are expected Saturday and Sunday. A few strong storms are possible on Saturday afternoon, mainly in south central Kentucky. The main threats will be gusty winds and heavy rainfall. Scattered afternoon and evening storms are expected each day through the next work week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through this evening. 13
In the hours before
Local storm report, Jul 20, 7:42 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
742 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 2 ESE MARROWBONE 36.81N 85.47W
07/20/2018 E1.75 INCH CUMBERLAND KY PUBLIC
&&
CMLocal storm report, Jul 20, 7:46 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
746 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM TSTM WND DMG 1 SSW MIDDLEBURG 37.34N 84.82W
07/20/2018 CASEY KY 911 CALL CENTER
TREES BLOCKING THE ROAD ON N KY 501.
&&
CCMLocal storm report, Jul 20, 7:54 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
754 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG BROWNSBORO 38.36N 85.50W
07/20/2018 OLDHAM KY PUBLIC
REPORTED AT 7511 HWY 329 CRESTWOOD TREES AND
POWERLINES DOWN.
&&
CMLocal storm report, Jul 20, 8:04 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
804 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL 4 SE GRADYVILLE 37.05N 85.37W
07/20/2018 E1.75 INCH ADAIR KY BROADCAST MEDIA
VIEWER REPORT OF HAIL A LITTLE LARGER THAN
GOLF BALL SIZE NEAR COLUMBIA.
&&
CCMLocal storm report, Jul 20, 8:08 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
808 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL 1 ENE ELK HORN 37.32N 85.27W
07/20/2018 E1.00 INCH TAYLOR KY TRAINED SPOTTER
&&
MRCLocal storm report, Jul 20, 8:10 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
810 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL TOMPKINSVILLE 36.70N 85.69W
07/20/2018 E1.00 INCH MONROE KY PUBLIC
REPORTED AT TOMPKINSVILLE.
&&
CMThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:16 PM EDT | Special Weather Statement | LMK | Harrison | 29 min |
| Jul 20, 8:21 PM EDT | Severe Thunderstorm Warning | LMK | Perry | 24 min |
| Jul 20, 8:35 PM EDT | Areal Flood Advisory | LMK | Clark, Floyd | 3 hr |
| Jul 20, 8:36 PM EDT | Severe Thunderstorm Warning | LMK | Crawford, Orange | 24 min |
| Jul 20, 8:53 PM EDT | Flash Flood Warning | LMK | Clark | 3 hr |
| Jul 20, 8:56 PM EDT | Severe Thunderstorm Warning | LMK | Harrison | 19 min |
| Jul 20, 9:08 PM EDT | Special Weather Statement | LMK | Floyd | 22 min |
| Jul 20, 9:19 PM EDT | Severe Thunderstorm Warning | LMK | Floyd, Harrison | 26 min |
| Jul 20, 9:21 PM EDT | Severe Thunderstorm Warning | LMK | Harrison | 24 min |
| Jul 20, 9:32 PM EDT | Severe Thunderstorm Warning | LMK | Clark | 28 min |
| Jul 20, 9:35 PM EDT | Severe Thunderstorm Warning | LMK | Floyd, Harrison | 25 min |
| Jul 20, 9:48 PM EDT | Special Weather Statement | LMK | Perry | 27 min |
| Jul 20, 9:55 PM EDT | Severe Thunderstorm Warning | LMK | Perry | 35 min |
| Jul 20, 10:13 PM EDT | Severe Thunderstorm Warning | LMK | Perry | 32 min |
| Jul 20, 10:19 PM EDT | Severe Thunderstorm Warning | LMK | Harrison, Perry | 26 min |
| Jul 20, 10:40 PM EDT | Severe Thunderstorm Warning | LMK | Harrison | 50 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.